Alert archive / U.S. Virgin Islands / Flash Flood Warnings in 2011

Flash Flood Warning 28, NWS JSJ

May 20, 2011

NWS JSJ issued this flash flood warning at May 20, 2011, 8:15 PM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2011, 8:15 PM CDT (01:15 UTC)
Expired
May 20, 2011, 11:15 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 149 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

820 
WGCA52 TJSJ 210115
FFWSJU
VIC020-210415-
/O.NEW.TJSJ.FF.W.0028.110521T0115Z-110521T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
915 PM AST FRI MAY 20 2011

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING ISLAND

  IN THE U.S. VIRGIN ISLANDS
     SAINT JOHN

* UNTIL 1215 AM AST

* AT 912 PM AST...DOPPLER RADAR INDICATED MODERATE TO HEAVY SHOWERS 
OVER SAINT JOHN. ALSO...AN EXTENSIVE AREA OF LIGHT TO MODERATE 
SHOWERS WILL MOVE THROUGH SAINT JOHN THROUGH AT LEAST 1215 AM 
SATURDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1828 6469 1830 6481 1841 6478 1840 6467
      1836 6462 1834 6461 1829 6464

$$

CASTRO

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
1 follow-up statement
791 
WGCA72 TJSJ 210338
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
1138 PM AST FRI MAY 20 2011

VIC020-210415-
/O.CON.TJSJ.FF.W.0028.000000T0000Z-110521T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAINT JOHN VI-
1138 PM AST FRI MAY 20 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM AST FOR
SAINT JOHN ISLAND...

AT 1136 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE LIGHT TO MODERATE RAIN ACROSS SAINT JOHN. THIS WILL 
CONTINUE TO AGGRAVATE ANY ONGOING FLOODING PROBLEMS ACROSS THE 
ISLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1828 6469 1830 6481 1841 6478 1840 6467
      1836 6462 1834 6461 1829 6464

$$

ROSA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 20, 2:14 PM CDT, 6 hours 1 minute earlier.

Area forecast discussion, May 20, 2:14 PM CDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
314 PM AST FRI MAY 20 2011

.SYNOPSIS...A MID TO UPPER LEVEL TROUGH WILL CONTINUE TO LINGER
JUST WEST OF THE LOCAL AREA FOR THE NEXT FEW DAYS AS A SUBEQUATORIAL
RIDGE BUILDS ACROSS THE EASTERN CARIBBEAN. A SURFACE TROUGH ACROSS
THE LOCAL AREA WILL CONTINUE TO SUPPORT DEEP TROPICAL MOISTURE
ACROSS THE REGION THROUGH SATURDAY.

&&

.DISCUSSION...SHOWERS AND THUNDERSTORMS AFFECTED THE ENTIRE ISLAND
OF PUERTO RICO. THE AREA MOST AFFECTED WAST THE EASTERN HALF OF
PUERTO RICO WHERE SEVERAL ADVISORIES WERE ISSUED. SATELLITE IMAGES
ARE SHOWING MORE SHOWERS OVER THE CARIBBEAN WATERS AND THEY ARE
EXPECTED TO MOVE NORTHWARD OVER THE SOUTHERN AND EASTERN PORTIONS
OF PUERTO RICO AND THE ADJACENT ISLANDS. SATURATED SOILS WILL
MAINTAIN A HIGH POTENTIAL FOR MORE FLOODING TO OCCUR.

A MID UPPER LEVEL TROUGH ACROSS THE REGION WILL CONTINUE TO LINGER
JUST WEST OF THE LOCAL AREA FOR THE NEXT FEW DAYS...RESULTING IN A
WEST SOUTHWEST MID TO UPPER LEVEL WIND FLOW ACROSS THE REGION. IN
ADDITION...A SURFACE TROUGH ACROSS THE LOCAL AREA WILL CONTINUE TO
SUPPORT DEEP TROPICAL MOISTURE ACROSS THE REGION THROUGH SATURDAY.

MOST PREVALENT ACTIVITY COMING IN WITH EAST TO SELY LOW LEVEL FLOW
RESULTING IN ENOUGH DIFFERENTIAL ADVECTION FOR ADDITIONAL INSTABILITY.
PUSH OF EASTERLY WAVE NOW LOCATED OVER THE EASTERN CARIBBEAN WILL
CONTINUE THE INFLUX OF MOISTURE FROM EAST THROUGH SATURDAY. AS A
RESULT...AN UNSETTLED WEATHER PATTERN IS EXPECT TO PREVAIL THROUGH
SATURDAY...ESPECIALLY THE EASTERN THIRD OF PUERTO RICO AS WELL AS
THE VI. THE POTENTIAL REMAIN HIGH FOR FLASH AND RIVER FLOODING AS
WELL AS MUDSLIDES IN AREAS OF STEEP TERRAIN. THEREFORE A FLASH
FLOOD WATCH IS IN EFFECT UNTIL THIS EVENING.

&&

.AVIATION...PREDOMINANT MVFR CONDITIONS WILL PREVAIL THROUGH THE
EVENING AS RAIN AND POSSIBLE THUNDERSTORMS ACROSS ALL TAF SITES
XCPT LEEWARD ISLANDS TERMINALS. CONDITIONS IMPROVE SOMEWHAT AFTER
03Z SAT. SIG IMPROVEMENT TO THE WX NOT XPCD UNTIL SUN.

&&

.MARINE...WIND WAS FROM THE SOUTHEAST AT AROUND 10 KNOTS WITH
STRONGER GUSTS NEAR THE THUNDERSTORMS. AS STRONG THUNDERSTORMS
WILL CONTINUE TO MOVE ACROSS THE LOCAL WATERS. MARINERS CAN EXPECT
GUSTY WINDS...LOCALLY HIGHER WAVES...LIGHTNING STRIKES AND HEAVY
DOWNPOURS. THESE STORMS ALSO COULD PRODUCE WATERSPOUT.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  83  74  86  76 /  80  40  60  20
STT  83  76  84  77 /  70  50  40  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH UNTIL 11 PM AST THIS EVENING FOR CENTRAL
     INTERIOR-CULEBRA-EASTERN INTERIOR-NORTH CENTRAL-NORTHEAST-
     SAN JUAN AND VICINITY-SOUTHEAST-VIEQUES.

VI...FLASH FLOOD WATCH UNTIL 11 PM AST THIS EVENING FOR ST CROIX-ST.
     THOMAS/ST. JOHN/ADJACENT ISLANDS.

&&

06/10
Hazardous weather outlook, May 20, 5:42 AM CDT, 14 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
642 AM AST FRI MAY 20 2011

AMZ710>745-PRZ001>013-211000-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
642 AM AST FRI MAY 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR THE EASTERN HALF OF PUERTO
RICO...VIEQUES AND CULEBRA. PLEASE REFER TO FLOOD MESSAGE/FFASJU/
FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ANY REPORTS OF HEAVY RAINFALL GREATER THAN THREE INCHES OR
FLOODING WOULD BE GREATLY APPRECIATED.

AMZ715-725-VIZ001-002-211000-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
642 AM AST FRI MAY 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR ALL THE U.S. VIRGIN ISLANDS
THROUGH THIS EVENING. PLEASE REFER TO FLOOD MESSAGE/FFASJU/ FOR
MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ANY REPORTS OF HEAVY RAINFALL GREATER THAN THREE INCHES OR
FLOODING WOULD BE GREATLY APPRECIATED.

ROSA

In the hours before

Local storm report, May 20, 3:14 PM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
414 PM AST FRI MAY 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 PM     HEAVY RAIN       MAUNABO                 18.01N 65.90W
05/20/2011  U0.00 INCH       MAUNABO            PR   EMERGENCY MNGR

            ROAD 3 NEAR SECTOR MALA PASCUA WAS IMPASSABLE.

1230 PM     HEAVY RAIN       PATILLAS                18.01N 66.01W
05/20/2011  U0.00 INCH       PATILLAS           PR   EMERGENCY MNGR

            RIO LAGO CAME OUT OF ITS BANKS AND FLOODED ROAD 184.

1255 PM     HEAVY RAIN       PATILLAS                18.01N 66.01W
05/20/2011  U0.00 INCH       PATILLAS           PR   EMERGENCY MNGR

            RIO MARIN CAME OUT OF ITS BANK AND FLOODED ROAD 181 NEAR
            INT. 7759.

&&

ER
Local storm report, May 20, 3:58 PM CDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
458 PM AST FRI MAY 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HEAVY RAIN       FREDERIKSTED            17.71N 64.88W
05/20/2011  U0.00 INCH       SAINT CROIX        VI   EMERGENCY MNGR

            SEVERAL ROADS FLOODED AND BLOCKED ACROSS THE WESTERN END
            OF ST CROIX.

&&

ER
Local storm report, May 20, 6:34 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SAN JUAN PR
734 PM AST FRI MAY 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM       FLOOD             FREDERIKSTED          17.71N 64.88W
05/20/2011                       SAINT CROIX    VI    EMERGENCY MNGR

            SEVERAL ROADS FLOODED AND BLOCKED ACROSS THE WESTERN END
            OF ST CROIX.

&&

ER
Local storm report, May 20, 7:39 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
839 PM AST FRI MAY 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     FLOOD            VEGA BAJA               18.44N 66.40W
05/20/2011                   VEGA BAJA          PR   EMERGENCY MNGR

            ROAD 2 WAS REPORTED IMPASSABLE NEAR NUEVO HOSPITAL AND
            FEW CREEKS OUT OF ITS BANKS.

&&

FCASTRO
Local storm report, May 20, 8:07 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
907 PM AST FRI MAY 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 PM     FLOOD            VEGA BAJA               18.44N 66.40W
05/20/2011                   VEGA BAJA          PR   EMERGENCY MNGR

            ROAD 620 IN FATIMA SECTOR WAS REPORTED FLOODED AND WAS
            CLOSED DUE TO RIO CIBUCO OUT OF ITS BANKS.

&&

FCASTRO

Nearby

Flash Flood Warnings in U.S. Virgin Islands, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.